You hear a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that yesterday. So now you’re wondering what the cause may be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate of late). But you did take some aspirin for your headache last night.
Might the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that certain medicines can produce tinnitus symptoms. Is one of those medicines aspirin? And if so, should you stop taking it?
What’s The Link Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been reported to be linked to many different medications. But those rumors aren’t really what you’d call well-founded.
The common thought is that tinnitus is widely viewed as a side effect of a broad range of medications. But the reality is that only a small number of medicines lead to tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some hypotheses:
- Many medicines can influence your blood pressure, which also can affect tinnitus.
- Beginning a new medicine can be stressful. Or more frequently, it’s the root condition that you’re using the medication to treat that brings about stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it’s not medication causing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
- Tinnitus is a fairly common affliction. More than 20 million people suffer from recurring tinnitus. When that many people suffer from symptoms, it’s unavoidable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can start right around the same time as medicine is taken. It’s understandable that people would incorrectly assume that their tinnitus symptoms are the result of medication due to the coincidental timing.
Which Medications Can Cause Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically established) cause-and-effect relationship with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for specific instances. High doses are typically avoided because they can cause damage to the ears and trigger tinnitus symptoms.
Medication For High Blood Pressure
Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). When the dosage is considerably higher than usual, some diuretics will cause tinnitus.
Aspirin Can Trigger Ringing in Your Ears
And, yes, the aspirin may have been what caused your tinnitus. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at really high dosages of aspirin. The dosages you would take for a headache or to treat heart disease aren’t usually big enough to trigger tinnitus. Here’s the good news, in most circumstances, when you quit using the large dosages of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
Tinnitus might be able to be caused by several other uncommon medicines. And there are also some odd medication combinations and interactions that could produce tinnitus-like symptoms. That’s why your best course of action is going to be talking about any medication worries you may have with your doctor or pharmacist.
You should also get checked if you begin noticing tinnitus symptoms. It’s difficult to say for sure if it’s the medication or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.